Format

Send to

Choose Destination
Pain Physician. 2009 Nov-Dec;12(6):1013-23.

Proton pump inhibitors and pain.

Author information

1
Albany Medical College, Department of Anesthesiology, Albany, NY 12208, USA. smithh@mail.amc.edu

Abstract

There may be a relationship between proton pump inhibitors (PPIs) and iron absorption. PPIs may decrease the amount of iron absorbed gastrointestinally specifically due to alteration of the pH in the duodenum. Restless legs syndrome (RLS) is a sensorimotor disorder that includes an urge to move legs, accompanied or caused by uncomfortable and unpleasant sensations in the legs; the urge to move begins or worsens during periods of rest or inactivity, the urge to move is partially or totally relieved by movement, and the urge is worse or only occurs at night. In the majority of the restless leg syndrome population, the sensation is deep seated, often described as being in the shin bones, and most commonly felt between the knee and ankle. It may be described as a creepy, shock-like, tense, electric, buzzing, itchy, or even numb sensation. A subpopulation of this restless leg syndrome patient population experiences restless leg syndrome associated pain (RLSAP) that has been described as a deep "achy pain." This pain has not been found to be relieved by many of the typical over the counter analgesics. Often, constant movement of the legs appears to be the only remedy, as these sensations usually appear during periods of rest. Furthermore, there appears to be an association between iron deficiency and those suffering from Restless Leg Syndrome (RLS). The authors theorize that there may be a possible correlation between PPIs and the symptoms (e.g. pain) associated with RLS. The authors propose that PPIs, such as omeprazole, may interfere with iron absorption in certain patients and that a subpopulation of patients who develop significant iron deficiency characterized by low serum ferritin levels while on PPIs may also develop RLS-like symptoms (including RLSAP). While there is no robust direct evidence to support any associations of PPIs and iron deficiency or PPIs associated with RLS-like symptoms (including RLSAP), it is hoped that this manuscript may spark research efforts on this issue.

PMID:
19935988
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Pain Physician
Loading ...
Support Center